MedWire News: The risk for hyperkalemia after succinylcholine use for urgent tracheal intubation increases the longer patients remain in the intensive care unit (ICU), research shows.
The risk is particularly pronounced among patients who have been in intensive care for more than 16 days, report Bernard Vigué (Centre Hospitalier Universitaire Bicêtre, France) and colleagues in Anesthesia and Analgesia.
The study included 131 critically ill patients (median age 62 years) who underwent a total of 153 emergency intubations using succinylcholine. Succinylcholine injection caused the patients' median potassium level to rise from 4.0 to 4.3 mmol/L.
Such a rise is normal, say Vigué et al, and usually has no clinical consequences. "Nevertheless, clinical reports of acute hyperkalemia have been described with cardiac arrhythmia and sometimes death."
Patients in the ICU are at a theoretical increased risk for hyperkalemia via upregulation of cholinergic receptors because of factors including prolonged immobilization, use of nondepolarizing neuromuscular blocking drugs, and cerebral injuries.
The team reports that the length of patients' stay in the ICU was only factor associated with an increase in potassium levels after accounting for confounders. Length of stay was also independently associated with the risk for acute hyperkalemia (potassium levels ≥6.5 mmol/L), which occurred in 11 patients.
Hyperkalemia occurred in 37% of patients who had been in the ICU for more than 16 days at the time of intubation, compared with just 1% of those with shorter stays.
The researchers say that this link has been reported in just one small previous study. A new finding is that hyperkalemia was more common in patients with cerebral pathology than in those with other pathologies (polytraumatism, sepsis, medullar pathology).
"One explanation could be the depth of sedation, which could be different in the case of acute cerebral pathology," they suggest. "In case of intracranial hypertension, patients are deeply sedated with probable increased risks of neuromuscular dysfunction."
MedWire (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012